Georgia, 2003

Damaging Wind in Georgia, October 8, 2003

October 8, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 1:25 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 8, 1:25 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT WED OCT 8 2003

CURRENTLY...UPPER TROF HAS INDEED BECOME NEGATIVELY TILTED AND NOW
EXTENDS FROM THE N MS VALLEY TO SE GA. WK UPPER LOW CONTINUES TO BE
EVIDENT OVER E GA/SC. DRY AIR CONTINUES TO FILTER IN FROM THE NW IN
THE UPPER LEVELS. AT THE SFC...WK RIDGE CONTINUES OVER THE E
SEABOARD...WITH A COASTAL TROF EXTENDING FROM SC TO S FL. LOW CLOUDS
HAVE FINALLY THINNED OVER INTERIOR NE FL...WITH SCATTERED SHOWERS
AND TSTMS FIRING ALONG EDGE OF OLD FOG BANK DUE TO DIF HEATING.
OTHER SHOWERS AND STORMS EXTEND FROM NR JESUP TO DOUGLAS IN RESPONSE
TO TAIL OF VORT MAX.

PUBLIC...WILL CONTINUE TREND OF TAPERING POPS THIS EVENING. THU
SHOULD BE FAIRLY NICE DAY (AND...THE MOST CERTAIN PORTION OF THE
FCST) EXPECT LOW-END CHANCE TSTMS OVER SUWANNEE VALLEY DURING
THE AFTN. MODELS GENERALLY AGREE THAT CURRENT SHORT WAVE WILL
DAMPEN...WITH ANOTHER STRONG ONE DIGGING INTO THE SE FRI. ALTHO
THERE ARE DIFFERENCES IN UPPER PATTERN BETWEEN GFS AND ETA SUITES...
THE BIGGEST DIFFERENCES SHOW UP AT THE SFC. GFS CONTINUING TO
INDICATE SFC LOW DEVELOPMENT OVER THE GOMEX IN RESPONSE TO THE UPPER
LOW (AN UNUSUAL POSITION FOR THE DEVELOPMENT GIVEN THE UPPER
PATTERN). THE ETA CONTINUES TO SHOW SFC LOW DEVELOPMENT OFF THE ATLC
COAST...NOW DUMBELLING 2 SFC LOWS JUST E OF THE UPPER FEATURE. UKMET
...ECMWF AND NOGAPS LEAN TOWARD THE ETA SOLUTION...AND WE WILL AS
WELL.

WHAT THIS MEANS IS GRADUAL IMPROVEMENT IN THE WX THRU THE DAY SAT.
EXACT FCST REMAINS UNCERTAIN ATTM. GFS ENSEMBLE MOS DEVIATION GIVES
A CLUE AS TO THE INSTABILITY IN THIS MODEL AROUND THE SAT TIME
FRAME...WITH POPS RANGING FROM 15% TO 60%. WITH THIS IN MIND...WILL
LEAN TOWARD ETA MOS AS WELL UNTIL MODELS GEL ON BETTER SOLUTION.

EXTENDED...MADE LITTLE CHANGE TO EXTENDED...OTHER THAN TO TWEAK
NIGHTTIME MINS BACK UP A FEW DEGS. SHOULDNT HAVE BIT AS QUICKLY ON
MEX GUIDANCE FROM YESTERDAY. HOWEVER...HAVE ONLY BUMPED ABOUT 3 DEGS
TO ALLOW FOR FURTHER LATER REFINEMENT. STILL LOOKS TO BE FAIRLY COOL
OVER INTERIOR AREAS BY EARLY NEXT WEEK...WITH MINIMAL POPS.

MARINE...E SWELL CONTINUES. HOWEVER...IT REMAINS BELOW 6 FT...SO NO
HEADLINES. WILL HAVE TO CONTINUE TO MONITOR POSSIBILITY OF GULF SFC
LOW DEVELOPMENT...BUT HAVE GONE WITH ETA ATTM.

FIRE WX...NO CONCERNS.

THANX FOR COORD TLH

PRELIMINARY POINT TEMPS/POPS...
AMG 62 82 64 80 / 30 20 10 40
SSI 69 80 67 78 / 30 10 10 20
JAX 67 82 68 82 / 30 10 10 30
SGJ 72 80 71 80 / 20 10 10 30
GNV 65 84 66 83 / 30 20 30 40
OCF 65 85 66 84 / 30 30 30 40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP
Hazardous weather outlook, Oct 8, 10:05 AM EST, 9 hours 10 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 5:47 PM EST, 1 hour 28 minutes before
FLZ025-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
647 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS UNTIL 745 PM...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 2 MILES NORTH OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 10 MPH. THIS LINE OF
STORMS WILL ALSO AFFECT AREAS AROUND
OCEANWAY...TALLYRAND...RIVERSIDE...DOWNTOWN JACKSONVILLE...SAN
MARCO...FORT CAROLINE AND ARLINGTON THROUGH 745 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 3O TO 40 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF VERY HEAVY
RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW
LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Special weather statement, Oct 8, 6:20 PM EST, 55 minutes before
GAZ149-163-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ATKINSON COUNTY AND AND FOR NORTHERN CLINCH COUNTY FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM EDT...

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF PEARSON...OR ALONG THE
COUNTY LINE BETWEEN U.S. HIGHWAYS 221 AND 441...MOVING EAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PEARSON
THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ZAPPE
Special weather statement, Oct 8, 6:42 PM EST, 33 minutes before
FLZ040-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 830 PM EDT...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF BURBANK...OR ABOUT
6 MILES NORTHEAST OF OCALA...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BURBANK...LYNNE AND SILVER
SPRINGS SHORES THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ZAPPE

WWUS82 KJAX 082343 RRA
SPSJAX
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Oct 8, 6:42 PM EST, 33 minutes before
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Oct 8, 7:06 PM EST, 9 minutes before
FLZ025-033-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND
HAIL VALID UNTIL 845 PM EDT...

AT 806 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PONTE VEDRA BEACH...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SAN PABLO...PONTE VEDRA BEACH...PALM VALLEY...JACKSONVILLE
BEACH AND SAWGRASS THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL REDUCE
VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

ZAPPE
Special weather statement, Oct 8, 7:07 PM EST, 8 minutes before
FLZ023-030-031-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
BAKER...BRADFORD AND UNION COUNTIES FOR STRONG THUNDERSTORM WINDS
VALID UNTIL 900 PM...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
ELLERBEE...OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING SOUTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ELLERBEE...RAIFORD AND JOHNSTOWN THROUGH 900 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IN ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL
REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS.
TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
October 8, 7:15 PM EST
Where
Clinch County, Homerville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.033, -82.750

Emergency manager reported numerous trees down on power lines in downtown Homerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374612.